Several types of headaches are linked to changing levels of the hormones estrogen and progesterone. Women often get menstrual migraines anywhere from 2 days before their period to 3 days after it starts. But anything that changes these hormone levels can cause them. The degree to which those levels shift, not the change itself, determines how severe they are.
The pill can make migraines worse for some women and lessen them for others. Three weeks out of every month, they keep the hormones in your body steady. When you take placebo pills or no pills at all, during the week of your period, your estrogen levels plummet and your head can pound. If you’re prone to hormonal migraines, taking birth control that contains low amounts of estrogen or only progestin may help.
Hormone replacement therapy:
This type of medicine women take during menopause to control their hormones can also set off headaches. An estrogen patch is less likely to make headaches worse than other types of estrogen, because it gives you a low, steady dose of the hormone.
Once you stop having periods for good, you’ll probably have fewer migraines. If you’re on estrogen replacement therapy and your headaches get worse, your doctor may lower the dose, advise you to stop taking it, or change to a different type. An estrogen patch may be a better option if you and your doctor decide that estrogen replacement is right for you.. It keeps your estrogen level steady, so a menstrual migraine is less likely to happen. Some women notice that while migraines get better, tension headaches get worse during this time.
Does it seem like you always get migraines right around your period? You’re not imagining that the two are linked. About 60% of women with migraine get a type of headache called menstrual migraines. Right before your period, the amount of estrogen and progesterone, two female hormones, in your body drops. This drastic change can trigger throbbing headaches.
In the years before menopause, estrogen levels go on a roller-coaster ride. Many women get both tension headaches, which result from stress, and migraines during this time.
During the first trimester, estrogen levels rise quickly, then level out. Because of this, many women notice that their migraines get better or go away after their third month of pregnancy. If you still get headaches, don’t take any drugs. Many migraine medicines are bad for your baby. An over-the-counter pain reliever like acetaminophen should be safe, but check with your doctor before you take it.